Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Feeling nausea. Test showed high ALT and AST level. What does this indicate?

User rating for this question
Answered by

Practicing since : 1996
Answered : 907 Questions
My liver enzymes have been rising slowly they are now
At 144/156 which this is my ast/alt levels, the rest of my cmp and CBC was normal. The doctor ordered an MRCP And it appeared normal except for cyst to my kidneys. I have had nausea on & off for past week. Now doctor wants to do an egd to check stomach. What do you think could be happening. No meds just stopped birth control was on them for 6 yrs. don't drink or drugs. I'm a nurse.
What could be going on? Why an egd? Could it be gastric cancer? Worried need advice
Posted Sat, 12 Jan 2013 in Digestion and Bowels
Answered by Dr. Ratnakar Kini 17 minutes later
Thanks for posting your query.
I am Dr.Ratnakar Kini and I am pleased to answer your query.

The high ASt/ALT is indicative of hepatitis.
I would like to know about the following before I can give my opinion.

1. Are your tested for Hepatitis B and C infection?

2. Are you obese?

3. Are you a diabetic?

4. Any other medical illness - eg. autoimmune diseases?

EGD is not required.

Kindly get back to me with the answers and I would give my opinion.

Dr.Ratnakar Kini
Above answer was peer-reviewed by
Follow-up: Feeling nausea. Test showed high ALT and AST level. What does this indicate? 10 hours later
Hepatitis panel negative, I'm 5'2" 178lb high cholesterol, no diabetes.
Answered by Dr. Ratnakar Kini 9 hours later
Your BMI is 32.6.
You have high cholesterol also.
These two can cause fatty liver which in turn can raise the liver enzymes.
Also birth control pills can alter the liver function causing raised liver enzymes. It returns to baseline in a few days to weeks after stopping pill.

Weight reduction, control of blood cholesterol and a repeat LFT after 4 weeks should be done.

I hope that answers your question.
If you have no more questions, kindly accept this answer and rate this service.

Dr.Ratnakar Kini
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor